Wildfire, Wheeler
- When
- January 12, 1:30 PM CST to 5:30 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
or just south of Farm to Market Road 1046. The wildfire burned an estimated nine hundred acres and was determined to have been caused by vehicles on the dry grasses.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Shelton Wildfire began around 1330 CST about one mile east of New Mobeetie in northwest Wheeler County...or just south of Farm to Market Road 1046. The wildfire burned an estimated nine hundred acres and was determined to have been caused by vehicles on the dry grasses. Although no structural damage was reported...three homes and one other structure were saved. No injuries were reported. The wildfire was contained approximately 1730 CST and a total of fourteen fire departments responded to the wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 12, 11:32 AM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1132 AM CST MON JAN 12 2009 .AVIATION... COLD FRONT IS NOW THROUGH EACH TAF SITE...GUSTY NORTH WINDS WILL BEGIN TO INCREASE SOON. WIND GUSTS NORTH OF THE PANHANDLES ARE EXCEEDING 40 KNOTS IN A FEW AREAS. HOWEVER...THINKING THE BEST CHANCE FOR 40 KNOT GUSTS WILL BE AT KGUY OR POSSIBLE KDHT. CURRENTLY DO NOT ANTICIPATE AN AVIATION WEATHER WARNING FOR KAMA...BUT THE WINDS WILL BE CLOSE THIS AFTERNOON. MVFR CIGS ARE ALSO FOLLOWING THE FRONT WITH LIGHT PRECIP IN SOUTHEAST COLORADO. THINKING THE PRECIP WILL NOT BE AN ISSUE FOR THE TAF SITES...BUT LEFT MENTION OF SCT020 AT THE TAF SITES BECAUSE CONFIDENCE IS LOW THAT CIGS WILL DEVELOP. WINDS WILL RELAX AFTER 00Z AND MAY EVEN GO VARIABLE OVERNIGHT. JJB && .PREV DISCUSSION... /ISSUED 522 AM CST MON JAN 12 2009/ AVIATION... COLD FRONT WILL SURGE SOUTH ACROSS THE DALHART AND GUYMON TAF SITES AROUND MID MORNING...AND THEN ACROSS THE AMARILLO TAF SITE BY LATE MORNING. WINDS WILL BECOME GUSTY FROM THE NORTH 20 TO 30 KNOTS WITH GUSTS BETWEEN 35 AND 40 KNOTS. THE WINDS WILL DIMINISH AROUND SUNSET WITH THE LOSS OF DAYTIME HEATING...BECOME LIGHT AND VARIABLE OVERNIGHT. VFR CONDITIONS THROUGH 12Z TUESDAY WITH ONLY MID AND HIGH LEVEL CLOUDINESS EXPECTED. FEW TO SCATTERED CLOUDS AROUND 2000 FEET POSSIBLE...MAINLY SHORTLY AFTER FRONTAL PASSAGE TODAY. SCHNEIDER PREV DISCUSSION... /ISSUED 425 AM CST MON JAN 12 2009/ DISCUSSION... DRY COLD FRONTS CONTINUE TO BE THE THEME OF THE WEATHER ACROSS THE PANHANDLES. MAIN FORECAST CONCERNS WILL CENTER AROUND TEMPERATURES THROUGHOUT THE NEXT SEVEN DAYS. FIRST UPPER LEVEL SHORTWAVE TROUGH WILL DIVE SOUTHEAST OUT OF THE HIGH PLAINS STATES THIS MORNING. COLD FRONT STILL ANTICIPATED TO MOVE THROUGH THE PANHANDLES THIS MORNING...COMPLETELY EXITING THE CWA BY 18Z. TEMPS TODAY WILL ONLY CLIMB INTO THE UPPER 40S TO AROUND 50. NORTHERLY WINDS WILL CRANK UP BEHIND THE FRONT DURING THE AFTERNOON HOURS INTO THE WINDY CATEGORY...BUT SHOULD STAY BELOW ADVISORY CRITERIA. SURFACE HIGH WILL QUICKLY MOVE THROUGH THE AREA ON MONDAY NIGHT INTO TUESDAY MORNING AS THE LEE SIDE TROUGH RETURNS BY MIDDAY ON TUESDAY. WINDS WILL RETURN TO THE SOUTHWEST ALLOWING TEMPERATURES TO CLIMB BACK INTO THE MIDDLE TO UPPER 50S. TRENDED ABOVE GUIDANCE FOR THE MOST PART ON TUESDAY IN ANTICIPATION ON DOWNSLOPING WINDS PROMOTING A WARM UP. FORECAST BECOMES A BIT MORE CHALLENGING HEADING INTO THE MIDWEEK TIME FRAME IN ASSOCIATION WITH THE NEXT COLD FRONT TO AFFECT THE PANHANDLES. JUST HOW MUCH COLD AIR WILL BLEED INTO THE PANHANDLES WILL BE THE MAIN QUESTION. COLD FRONT STILL EXPECTED ON WEDNESDAY ALTHOUGH THE BRUNT OF THE COLDER AIR WILL BE DELAYED. 1048 MB HIGH WILL BE SINKING SOUTHWARD INTO THE PLAINS STATES WEDNESDAY NIGHT INTO THURSDAY MORNING. LATEST RUNS GFS AND EUROPEAN ARE BOTH HINTING THAT A LARGER PART OF THE CWA WILL BE IMPACTED BY THE COLD AIRMASS. UNCERTAINTY WITHIN THE ENSEMBLE GUIDANCE INCREASES DRAMATICALLY HEADING INTO THURSDAY...WITH RESPECT TO TEMPERATURES. THE COLDEST AIR WILL RESIDE IN THE EASTERN PART OF THE FORECAST AREA...WHERE THE MEX WAS GENERALLY UNDERCUT. LOWERED TEMPERATURES FOR THE REMAINING PARTS OF THE FORECAST AREA A FEW DEGREES...BUT NOT QUITE AS LOW AS MEX NUMBERS. TEMPERATURE FORECAST FOR THURSDAY WILL NEED TO BE EXAMINED CLOSELY IN LATER SHIFTS...AS THE PATH OF THE ARCTIC AIRMASS BECOMES MORE EVIDENT. LEE SIDE TROUGHING RESUMES ON FRIDAY AS THE COLD SURFACE HIGH SLIDES OFF TO THE EAST. BUMPED UP TEMPERATURES IN WESTERN ZONES...AND KEPT COOLER TEMPS IN THE EASTERN ZONES AS RECYCLED COLD AIR AROUND THE HIGH MAY LINGER. YET ANOTHER UPPER TROUGH/COLD FRONT COULD AFFECT THE PANHANDLES HEADING INTO NEXT WEEKEND. WILL LEAVE ONGOING FORECAST AS IF FOR NOW...WITH ABOVE NORMAL TEMPS FOR SATURDAY AND SUNDAY. NO PRECIPITATION IN THE FORECAST FOR THE NEXT SEVEN DAYS. TAB FIRE WEATHER... COLD FRONT WILL MOVE THROUGH THE PANHANDLES TODAY...WITH STRONG NORTHERLY WINDS BEHIND THE FRONT. HOWEVER...MINIMUM RELATIVE HUMIDITY VALUES WILL BE AROUND 30 PERCENT. ELEVATED FIRE WEATHER CONDITIONS WILL RETURN ACROSS THE PANHANDLES ON TUESDAY AS MINIMUM RELATIVE HUMIDITY VALUES WILL FALL BETWEEN 15 AND 20 PERCENT...WITH SOUTHWEST WINDS AS HIGH AS 20 MPH. ANOTHER COLD FRONT IS SLATED FOR WEDNESDAY WITH NORTHERLY WINDS BEHIND THE FRONT AND MINIMUM RELATIVE HUMIDITY VALUES AROUND 25 PERCENT. COOLER AIRMASS WILL MOVE INTO THE PANHANDLES ON THURSDAY...WHICH SHOULD PRECLUDE ANY FIRE WEATHER CONCERNS. TAB && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/02
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST MON JAN 12 2009 OKZ001>003-TXZ001>020-131200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CST MON JAN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... STRONG NORTH WINDS BEHIND A COLD FRONT WILL LINGER ACROSS THE TEXAS AND OKLAHOMA PANHANDLES TODAY. WIND SPEEDS OF 25 TO 35 MPH WILL BE POSSIBLE ALONG WITH GUSTS ABOVE 40 MPH. THEREFORE...CAUTION IS ADVISED ON AREA LAKES THROUGH THE EARLY EVENING. .DAYS TWO THROUGH SEVEN... THE COMBINATION OF SOUTHWEST WINDS IN THE 15 TO 20 MPH RANGE WITH HIGHER GUSTS AND FORECAST MINIMUM RELATIVE HUMIDITIES OF 20 TO 25 PERCENT WILL LIKELY LEAD TO ELEVATED FIRE WEATHER CONDITIONS ON TUESDAY ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. BROST
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140519.